Alert archive / Massachusetts / Special Weather Statements in 2012
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 24, 2012, 2:02 PM EDT for Worcester County, Massachusetts. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 2:02 PM EDT (18:02 UTC)
- Expired
- Jul 24, 2012, 3:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Boston/Norton, MA
County Worcester County, MA
The radar
The Boston radar (KBOX), 84 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 2:46 PM EDT | HAIL 0.75 | Barre, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
294 WWUS81 KBOX 241802 SPSBOX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 202 PM EDT TUE JUL 24 2012 MAZ003-004-012-241900- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA- 202 PM EDT TUE JUL 24 2012 AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND PENNY SIZED HAIL 3 MILES WEST OF PHILLIPSTON...OR ABOUT 19 MILES WEST OF FITCHBURG...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED INCLUDE...PHILLIPSTON...PETERSHAM... TEMPLETON...GARDNER...BARRE...HUBBARDSTON...WESTMINSTER... RUTLAND...PRINCETON...LEOMINSTER...HOLDEN...STERLING...WEST BOYLSTON...WORCESTER...LANCASTER...CLINTON AND BOYLSTON. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND. && LAT...LON 4247 7158 4224 7178 4252 7231 4267 7218 $$ KJC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 24, 9:59 AM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 24, 9:59 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
959 AM EDT TUE JUL 24 2012
.SYNOPSIS...
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS...SOME
LOCALLY STRONG TO SEVERE TO THE REGION TODAY. HIGH PRESSURE BRINGS A
RETURN TO DRY WEATHER FOR WEDNESDAY. A FRONTAL BOUNDARY WILL THEN
STALL ACROSS THE REGION LATE THIS WEEK INTO THE WEEKEND...BRINGING
ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS. CONDITIONS LOOK TO
GRADUALLY IMPROVE EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
10 AM UPDATE...
*** A FEW STRONG TO SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON
MAINLY ACROSS EASTERN MASSACHUSETTS AND RHODE ISLAND ***
NOT MUCH CHANGE FROM PREVIOUS FORECAST WITH THE WX THEME REMAINING
THE SAME - SCT CONVECTION THIS AFTERNOON WITH A FOCUS OVER EASTERN
MA AND RI WITH A FEW STRONG TO SEVERE TSTMS.
ATM ALREADY BEGINNING TO DESTABILIZE WITH PARTIAL SUNSHINE AND DEW
PTS IN THE U60S TO L70S ALREADY GENERATING ML CAPES UP TO 1000
J/KG. HOWEVER THERE STILL IS A BIT OF CIN TO OVERCOME THAT WILL BE
SHORT LIVED GIVEN LOW LEVEL WAA AND INCREASING SOLAR HEATING
TODAY. ALL MODEL GUID SUGGEST 1000-2000 J/KG OF ML CAPE THIS
AFTERNOON WITH HIGHEST VALUES FOCUSED ACROSS RI AND EASTERN MA. IN
ADDITION MLVL LAPSE RATES WILL BE 6-6.5C/KM LATER THIS AFTERNOON
AS APPROACHING S/WV APPROACHING FROM THE NW RESULTS IN HEIGHT
FALLS AND H5 TEMPS LOWERING FROM -8C TO -12C! ALREADY SEEING A
LINE OF BROKEN SHOWERS DEVELOPING ALONG AND ON THE FRONT ACROSS
NORTHERN VT AND NY STATE.
ONLY LIMITATION ON CONVECTIVE CHANCES WILL BE COLD FRONT/WIND
SHIFT LINE ALREADY ON THE DOORSTEP ACROSS EASTERN NY AND NJ.
THEREFORE LOW LEVEL CONVERGENCE WILL BE GREATEST ACROSS EASTERN
NEW ENGLAND. HOWEVER APPROACHING S/WV IS FAIRLY ROBUST FOR LATE
JULY AND MAY PROVIDE SUFFICIENT MID LEVEL FORCING FOR ASCENT TO
OVERCOME MARGINAL LOW LEVEL CONVERGENCE/INSTABILITY AND DEEP LAYER
SHEAR. HOWEVER 0-6 KM SHEAR INCREASES LATE IN THE DAY.
SO OVERALL EXPECTING A FEW STRONG TO SEVERE TSTMS THIS AFTERNOON
AND INTO THE EARLY EVENING WITH THE FOCUS ACROSS RI AND EASTERN
MA. MAIN HAZARDS WITH THE STRONGER STORMS WILL BE LARGE
HAIL...STRONG WINDS AND HEAVY DOWNPOURS ALONG WITH FREQUENT
LIGHTNING. PREVIOUS FORECAST CAPTURES THIS THEME WELL SO LITTLE IF
ANY CHANGE EXPECTED. HOWEVER WILL LIKELY ISSUE A SPECIAL WEATHER
STATEMENT TO INCREASE PUBLIC AWARENESS ON THE RISK OF STRONG TO
SEVERE TSTMS.
AS FOR TEMPS...UPSTREAM ALY 12Z SNDG SUPPORTS HIGHS TODAY IN THE
U80S TO L90S WHICH IS ON TRACK WITH PREVIOUS FORECAST. IT WILL
REMAIN MUGGY WITH DEW PTS IN THE U60S AND L70S...BUT LESS HUMID
WITH FRONTAL PASSAGE LATE IN THE DAY FROM WEST TO EAST.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
ANY LEFT OVER SCATTERED SHOWERS/THUNDERSTORMS SHOULD EXIT THE
SOUTHEAST NEW ENGLAND COAST BY MID EVENING. OTHERWISE...MUCH DRIER
AND COOLER AIR WILL BE USHERED IN BEHIND THE COLD FRONT. SKIES WILL
BECOME MOSTLY CLEAR AS OVERNIGHT LOWS RANGE FROM THE LOWER TO MIDDLE
50S ACROSS SOUTHWEST NH/WESTERN MA...TO THE UPPER 50S AND LOWER 60S
ACROSS MOST OTHER LOCATIONS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODEL DISCUSSION AND PREFERENCES...
SOLUTIONS AMONGST THE MEDIUM RANGE MODEL SUITE WIDEN AS TIME GOES
ON...ESPECIALLY WITH THE CHANGING UPPER LEVEL PATTERN ACROSS THE
NORTHEASTERN U.S. LATE THIS WEEK. HOWEVER...APPEARS THAT THE GENERAL
SIGNAL CONTINUES TO SHOW AN UNSETTLED PATTERN SETTING UP ACROSS THE
REGION. AS THE UPPER TROUGH OVER NEW ENGLAND SHIFTS OFFSHORE...A
MAINLY BROAD ZONAL FLOW TAKES OVER. HOWEVER...AT THE SURFACE...A
WARM FRONT TRIES TO WORK N. MODELS HAVING DIFFICULTY POSITIONING
THIS FRONT. BIG QUESTION WILL BE WHERE THIS FRONT DOES SET
UP...ALONG WITH ITS ISENTROPIC LIFT AND INSTABILITY. ONCE IT DOES
MOVE IN...IT BECOMES PARALLEL WITH THE UPPER FLOW...SO WILL SEE
SEVERAL DAYS OF OFF AND ON UNSETTLED WEATHER. MODELS ALSO SIGNALING
WEAK WAVES MOVING ALONG THIS FRONT...SO MAY SEE ROUNDS OF SCT
SHOWERS/TSTMS THROUGH AT LEAST SATURDAY AND POSSIBLY INTO SUNDAY.
SPECIFIC TIMING OF THESE WAVES IS UNCERTAIN. DOES LOOK LIKE THE
FRONT FINALLY STARTS TO SHIFT OFFSHORE AS SHORT WAVE DEVELOPS IN THE
UPPER FLOW LATE THIS WEEKEND...SO MAY START TO SEE IMPROVING
CONDITIONS EARLY NEXT WEEK. DO SUSPECT THE TIMING...THOUGH...SO
CONFIDENCE IS LOW DURING THIS PORTION OF THE FORECAST.
DETAILS...
WEDNESDAY AND WEDNESDAY NIGHT...
HIGH PRES RIDGE BUILDS ACROSS THE REGION DURING THE DAY WITH LIGHT
WIND FLOW IN PLACE. RATHER GOOD MIXING IN PLACE WITH DRY NW FLOW SO
MAY SEE SOME GUSTY WINDS DURING THE AFTERNOON...THOUGH WILL BE SHORT
LIVED. EXPECT HIGHS MAINLY IN THE LOWER-MID 80S...THOUGH A BIT
COOLER ALONG THE IMMEDIATE COAST AS WELL AS THE HIGHER TERRAIN
INLAND. WILL START TO SEE MID AND UPPER LEVEL CLOUDS INCREASE WED
NIGHT AS WARM FRONT STARTS TO APPROACH AND RIDGE MOVES OFFSHORE.
THURSDAY THROUGH SUNDAY...
AS MENTIONED ABOVE...EXPECT EXTENDED PERIOD OF UNSETTLED WEATHER
DURING THIS TIME FRAME. WARM FRONT APPROACHES...THEN SETS UP SHOP
ACROSS THE REGION. THE LOCATION WHERE THIS HAPPENS WILL BE ALL
IMPORTANT...AS THIS WILL DICTATE THE AMOUNT OF MOISTURE...LIFT AND
INSTABILITY THAT WILL WORK IN. HAVE NOTED A PRETTY DECENT LOW LEVEL
S-SW JET WORKS IN CLOSE TO OR BEHIND THIS FRONT DURING THURSDAY...SO
MAY SEE GUSTY WINDS DURING THE AFTERNOON/EVENING. DOES LOOK LIKE THE
FIRST ROUND OF SCT SHOWERS/TSTMS WILL OCCUR FROM THU AFTERNOON INTO
FRIDAY AS A SHORT WAVE MOVES ACROSS THE GREAT LAKES. SPC HAS PLACED
THE REGION IN A SLIGHT RISK OF SEVERE STORMS THU INTO EARLY FRI. AT
THIS POINT...LOOKS LIKE BEST CHANCE OF CONVECTION WILL BE AWAY FROM
THE E COAST FOR THU AFTERNOON INTO EARLY FRI MORNING. AS THIS JET
MOVES E...MOST OF THE INSTABILITY MOVES WITH IT. HOWEVER...ONE OR
TWO MORE WAVES MOVE ALONG THE STALLED FRONT SO WILL SEE ROUNDS OF
SCT SHOWERS/TSTMS THROUGH SATURDAY. HAVE CONTINUED MENTION OF
SHOWERS/TSTMS IN FORECAST INTO SATURDAY NIGHT. ANOTHER CONCERN WILL
BE POSSIBLE TRAINING OF SHOWERS AND STORMS ALONG WITH HIGH PW/S /ON
ORDER OF 2-2.25 INCHES ESPECIALLY THU-FRI/ MAY PRODUCE FLOODING OR
FLASH FLOODING AT ANY POINT.
DOES LOOK LIKE THE UPPER PATTERN CHANGES AGAIN LATE THIS WEEKEND AS
ANOTHER SHORT WAVE MOVES OUT OF THE LAKES...HELPING PUSH THE FRONT N
OF THE REGION. MOST INSTABILITY ALSO MOVES OUT. MAY STILL SEE SCT
SHOWERS ON SUNDAY AS FINAL LOW KICKS OFFSHORE.
MONDAY...
LOOKS LIKE HIGH PRES WILL BUILD ACROSS BETWEEN SYSTEMS...WITH DRIER
NW FLOW IN PLACE. TIMING IS STILL IN QUESTION...THOUGH.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
OVERVIEW...MODERATE CONFIDENCE.
AREAS OF MVFR OVER THE CAPE AND ISLANDS WILL IMPROVE TO VFR BY
MIDDAY. OTHERWISE FOCUS FOR THIS AFTERNOON WILL BE SCATTERED TSTMS
FROM NW TO SE WITH STRONGEST TSTMS LIKELY OVER EASTERN NEW
ENGLAND. A FEW STORMS WILL CONTAIN STRONG WINDS/HAIL AND HEAVY
RAIN FROM 18Z-00Z FROM WEST TO EAST. BRIEF MVFR IN THESE STORMS
OTHERWISE VFR.
KBOS TAF...MODERATE TO HIGH CONFIDENCE.
EXPECT VFR CIGS/VSBYS. SCT TSTMS 18Z-00Z. A FEW STRONG STORMS ARE
LIKELY.
KBDL TAF...MODERATE TO HIGH CONFIDENCE.
MAINLY VFR THROUGH TONIGHT. THERE IS A LOW PROBABILITY OF AN
ISOLATED THUNDERSTORM AROUND MIDDAY INTO EARLY AFTERNOON.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WEDNESDAY...
HIGH CONFIDENCE VFR. NW WINDS GUST UP TO AROUND 20 KTS AT TIMES
AROUND MIDDAY...THEN WEAKENING AND VEERING OF THE SW. INCREASING
MID-UPR LVL CLOUDS LATE.
THURSDAY-SATURDAY...
MODERATE CONFIDENCE. PREVAILING VFR. SCT SHRA/TSRA WITH PSBL
MVFR-IFR IMPACTS. TSRA MAY BE SEVERE THU AFTERNOON INTO EARLY FRI
MORNING. LOW CONFIDENCE ON TIMING BEYOND FRI MORNING.
&&
.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH TONIGHT. WILL CONTINUE SCA FOR
HAZARDOUS SEAS AROUND 5 FEET ACROSS THE OUTER-WATERS INTO THE MID
AFTERNOON. THESE SEAS SHOULD DIMINISH FOR A TIME LATE THIS
AFTERNOON/EVENING...BUT WILL LIKELY INCREASE AGAIN TO SCA THRESHOLDS
LATE TONIGHT BEHIND THE COLD FRONT. LATER SHIFTS WILL LIKELY NEED
TO REISSUE SCA AND WILL PROBABLY ALSO SEE A PERIOD OF NORTH TO
NORTHWEST WIND GUSTS OF 20 TO 25 KNOTS DEVELOP TOWARD DAYBREAK
WEDNESDAY.
THE BIGGEST CONCERN FOR MARINERS WILL BE A FEW STRONG
THUNDERSTORMS. PERHAPS A FEW EARLY THIS MORNING AND A BETTER CHANCE
THIS AFTERNOON INTO THE EARLY TO MID EVENING HOURS.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WEDNESDAY...
MODERATE TO HIGH CONFIDENCE. NW WINDS GUSTING TO AROUND 20 KTS OVER
THE WATERS DURING THE MORNING...THEN DIMINISHING. SEAS REMAIN BELOW
SMALL CRAFT CRITERIA.
THURSDAY THROUGH SATURDAY...
MODERATE CONFIDENCE. S-SW WINDS ACROSS MOST OF THE WATERS THU-THU
NIGHT WITH GUSTS UP TO 20 KT. WITH GUSTY WINDS...SEAS MAY APPROACH 5
FT ON THE SOUTHERN OUTER WATERS INTO FRIDAY. FRONTAL SYSTEM WILL
SETTLE ACROSS THE WATERS...WITH WINDS GENERALLY 15 KT OR LESS. WILL
SEE PERIODS OF SHOWERS/TSTMS THROUGH THIS TIMEFRAME...BEST CHANCE
FROM THU AFTERNOON INTO EARLY FRI MORNING. MAY SEE SQUALLY
CONDITIONS AND FREQUENT LTNG IN ANY STORMS THU-FRI.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT THIS
AFTERNOON FOR ANZ250-254>256.
&&
SYNOPSIS...FRANK/EVT
NEAR TERM...FRANK/NOCERA/EVT
SHORT TERM...FRANK
LONG TERM...EVT
AVIATION...FRANK/NOCERA/EVT
MARINE...FRANK/NOCERA/EVTHazardous weather outlook, Jul 24, 1:42 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 142 PM EDT TUE JUL 24 2012 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-251745- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 142 PM EDT TUE JUL 24 2012 ...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A LOW PROBABILITY FOR A FEW SEVERE THUNDERSTORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-251-251745- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- MASSACHUSETTS BAY AND IPSWICH BAY- 142 PM EDT TUE JUL 24 2012 ...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ250-254>256-251745- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 142 PM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 24, 11:47 AM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1147 AM EDT TUE JUL 24 2012 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241800- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH... PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY... KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER... SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL... NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND 1147 AM EDT TUE JUL 24 2012 ...A FEW STRONG TO SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EARLY EVENING... AT MIDDAY THUNDERSTORMS WERE ALREADY BEGINNING TO DEVELOP OVER NORTHERN NEW ENGLAND AND WILL CONTINUE TO SLIDE SOUTHEAST INTO SOUTHERN NEW HAMPSHIRE...MASSACHUSETTS...CONNECTICUT AND RHODE ISLAND AS THE AFTERNOON PROGRESSES. AREAL COVERAGE OF THE THUNDERSTORMS WILL BE SCATTERED...SO NOT ALL LOCATIONS WILL BE IMPACTED TODAY. HOWEVER A FEW STRONG TO SEVERE THUNDERSTORMS ARE LIKELY WITH THE GREATEST RISK OVER EASTERN MASSACHUSETTS AND RHODE ISLAND. THERE ARE INDICATIONS THAT STORMS MAY BECOME MOST NUMEROUS BETWEEN 5 PM AND 8 PM...AND MAY LINGER OVER SOUTHEAST MASSACHUSETTS INCLUDING CAPE COD AND THE ISLANDS UNTIL 11 PM THIS EVENING. HAZARDOUS WEATHER ASSOCIATED WITH THESE STORMS WILL INCLUDE STRONG TO DAMAGING WINDS...LARGE HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. IF YOU WILL BE INVOLVED IN ANY OUTDOOR ACTIVITIES THIS AFTERNOON...KEEP AN EYE TO THE SKY AND BE PREPARED TO MOVE INDOORS IF THREATENING WEATHER APPROACHES. NOCERA
Special weather statement, Jul 24, 1:23 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
123 PM EDT TUE JUL 24 2012
MAZ006-007-241815-
EASTERN ESSEX MA-WESTERN ESSEX MA-
123 PM EDT TUE JUL 24 2012
...STRONG THUNDERSTORMS HEADING FOR NORTHEAST MASSACHUSETTS...
AT 120 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS FROM PORTSMOUTH NEW HAMPSHIRE TO PORTLAND
MAINE...MOVING SOUTHEAST AT 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH...
SMALL HAIL...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.
THE LINE OF STORMS WILL REACH THE MERRIMACK RIVER BETWEEN 145 PM
AND 2 PM...AND SHOULD REACH CAPE ANN CLOSER TO 230 PM.
* SOME LOCATIONS AFFECTED INCLUDE...MERRIMAC...NEWBURY...WEST
NEWBURY...AMESBURY...SALISBURY...ROWLEY...ROCKPORT...NEWBURYPORT...
IPSWICH...GLOUCESTER AND ESSEX.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
THESE STORMS WERE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE WHEN THE STORMS APPROACH. IF YOU ARE
CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES.
AVOID OPEN AREAS SUCH AS GOLF COURSES AND BALL FIELDS.
&&
LAT...LON 4289 7088 4287 7085 4287 7082 4270 7077
4266 7069 4270 7063 4264 7057 4262 7059
4263 7061 4257 7065 4259 7068 4258 7069
4281 7107 4284 7106 4285 7105 4289 7092
JWDSpecial weather statement, Jul 24, 1:34 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
134 PM EDT TUE JUL 24 2012
MAZ005-026-NHZ011-012-015-241830-
CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN HILLSBOROUGH
NH-NORTHWEST MIDDLESEX COUNTY MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
134 PM EDT TUE JUL 24 2012
AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL OVER PETERBOROUGH...OR ABOUT 4 MILES NORTHEAST OF
JAFFREY...MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...SHARON...TEMPLE...LYNDEBOROUGH...
NEW IPSWICH...GREENVILLE...WILTON...MONT VERNON...MASON...
MILFORD...AMHERST...BROOKLINE...TOWNSEND...HOLLIS...MERRIMACK...
PEPPERELL...LITCHFIELD...NASHUA...PELHAM...HUDSON...WESTFORD...
TYNGSBORO...DUNSTABLE AND CHELMSFORD.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4286 7143 4284 7143 4283 7138 4280 7136
4278 7134 4276 7126 4275 7125 4254 7139
4281 7210 4297 7200
KJCSpecial weather statement, Jul 24, 1:56 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
156 PM EDT TUE JUL 24 2012
CTZ002>004-MAZ002>022-026-NHZ011-012-015-RIZ001>005-241915-
BARNSTABLE MA-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-CHESHIRE
NH-EASTERN ESSEX MA-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN
HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK
MA-EASTERN PLYMOUTH MA-HARTFORD CT-NORTHERN BRISTOL MA-NORTHERN
WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE
RI-SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL
MA-SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND
CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-WESTERN
FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WESTERN KENT
RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
156 PM EDT TUE JUL 24 2012
...LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS
MUCH OF SOUTHERN NEW ENGLAND THIS AFTERNOON...
AT 155 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM THE VERMONT
AND MASSACHUSETTS BORDER TO MANCHESTER AND PORTSMOUTH NEW HAMPSHIRE.
THE LINE WAS MOVING SOUTHEAST AT 35 MPH.
THIS LINE OF THUNDERSTORMS WILL REACH THE ROUTE 2 CORRIDOR IN
NORTHERN MASSACHUSETTS BY 230 PM...THEN WILL REACH SPRINGFIELD...
WORCESTER AND BOSTON AROUND 3 PM. THUNDERSTORMS SHOULD REACH
HARTFORD...PROVIDENCE AND PLYMOUTH AROUND 4 PM.
THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL...IN ADDITION TO FREQUENT
LIGHTNING AND TORRENTIAL RAINFALL.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING
AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT...RHODE ISLAND...MOST OF
MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.
&&
LAT...LON 4239 7307 4252 7298 4283 7142 4274 7119
4287 7082 4270 7077 4264 7057 4254 7085
4254 7084 4233 7101 4224 7074 4195 7062
4209 7022 4202 7017 4193 7053 4181 7053
4157 7295 4197 7290
JWDLocal storm report, Jul 24, 1:59 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
159 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL GOFFSTOWN 43.02N 71.60W
07/24/2012 M0.75 INCH HILLSBOROUGH NH TRAINED SPOTTER
&&
AEDSpecial weather statement, Jul 24, 2:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 202 PM EDT TUE JUL 24 2012 MAZ003-004-012-241900- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA- 202 PM EDT TUE JUL 24 2012 AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND PENNY SIZED HAIL 3 MILES WEST OF PHILLIPSTON...OR ABOUT 19 MILES WEST OF FITCHBURG...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED INCLUDE...PHILLIPSTON...PETERSHAM... TEMPLETON...GARDNER...BARRE...HUBBARDSTON...WESTMINSTER... RUTLAND...PRINCETON...LEOMINSTER...HOLDEN...STERLING...WEST BOYLSTON...WORCESTER...LANCASTER...CLINTON AND BOYLSTON. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND. && LAT...LON 4247 7158 4224 7178 4252 7231 4267 7218 KJC
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:56 AM EDT | Special Weather Statement | BOX | Hampden | 49 min |
| Jul 24, 4:19 AM EDT | Special Weather Statement | BOX | Norfolk | 41 min |
| Jul 24, 12:50 PM EDT | Special Marine Warning | BOX | 55 min | |
| Jul 24, 1:23 PM EDT | Special Weather Statement | BOX | Essex | 52 min |
| Jul 24, 1:34 PM EDT | Special Marine Warning | BOX | 86 min | |
| Jul 24, 1:56 PM EDT | Special Weather Statement | BOX | Essex, Franklin, Hampden, Hampshire, Middlesex, Norfolk and 3 more | 79 min |
| Jul 24, 2:12 PM EDT | Special Weather Statement | BOX | Franklin | 63 min |
| Jul 24, 2:21 PM EDT | Special Weather Statement | BOX | Essex | 54 min |
| Jul 24, 2:33 PM EDT | Special Weather Statement | BOX | Worcester | 57 min |
| Jul 24, 2:38 PM EDT | Special Marine Warning | BOX | 82 min | |
| Jul 24, 2:54 PM EDT | Special Weather Statement | BOX | Suffolk | 51 min |
| Jul 24, 2:57 PM EDT | Special Weather Statement | BOX | Worcester | 63 min |
| Jul 24, 3:07 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire, Middlesex, Norfolk, Worcester | 36 min |
| Jul 24, 3:08 PM EDT | Special Marine Warning | BOX | 52 min | |
| Jul 24, 3:38 PM EDT | Special Marine Warning | BOX | 52 min | |
| Jul 24, 3:40 PM EDT | Small Craft Advisory | BOX | 20 hr | |
| Jul 24, 3:51 PM EDT | Special Weather Statement | BOX | Plymouth | 54 min |
| Jul 24, 3:57 PM EDT | Special Weather Statement | BOX | Hampden, Hampshire | 63 min |
| Jul 24, 4:23 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Plymouth | 30 min |
| Jul 24, 4:30 PM EDT | Special Weather Statement | BOX | Plymouth | 30 min |
| Jul 24, 4:39 PM EDT | Special Marine Warning | BOX | 66 min | |
| Jul 24, 4:52 PM EDT | Special Weather Statement | BOX | Plymouth | 53 min |
| Jul 24, 5:00 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 30 min |
| Jul 24, 5:04 PM EDT | Special Marine Warning | BOX | 41 min | |
| Jul 24, 5:16 PM EDT | Special Marine Warning | BOX | 59 min | |
| Jul 24, 5:19 PM EDT | Special Weather Statement | BOX | Dukes | 56 min |
| Jul 24, 5:37 PM EDT | Special Weather Statement | BOX | Barnstable, Dukes, Nantucket | 53 min |
| Jul 24, 5:41 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Dukes | 37 min |
| Jul 24, 5:59 PM EDT | Special Marine Warning | BOX | 61 min | |
| Jul 24, 6:24 PM EDT | Special Weather Statement | BOX | Norfolk | 36 min |
| Jul 24, 3:38 AM EDT | Special Weather Statement | BOX | 52 min | |
| Jul 24, 1:34 PM EDT | Special Weather Statement | BOX | Hillsborough | 56 min |
| Jul 24, 1:41 PM EDT | Severe Thunderstorm Warning | BOX | Hillsborough | 28 min |
Nearby
Special Weather Statements in Massachusetts, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.